Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Two circles and only a straightedge

Authors: Arseniy Akopyan and Roman Fedorov
Journal: Proc. Amer. Math. Soc. 147 (2019), 91-102
MSC (2010): Primary 14A25, 14H52, 51M09, 52C30
Published electronically: October 3, 2018
MathSciNet review: 3876733
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We answer a question of David Hilbert: given two circles it is not possible in general to construct their centers using only a straightedge. On the other hand, we give infinitely many families of pairs of circles for which such construction is possible.

References [Enhancements On Off] (What's this?)

  • [1] Jacob Steiner, Geometrical Constructions with a Ruler, Given a Fixed Circle with Its Center, Scripta Mathematica Studies, no. 4, Scripta Mathematica, New York, N. Y., 1950. Translated from the First German Edition (1833) by Marion Elizabeth Stark; Edited with an Introduction and Notes by Raymond Clare Archibald. MR 0033029
  • [2] V. J. Baston and F. A. Bostock, On the impossibility of ruler-only constructions, Proc. Amer. Math. Soc. 110 (1990), no. 4, 1017–1025. MR 1034882,
  • [3] Marcel Berger, Geometry revealed, Springer, Heidelberg, 2010. A Jacob’s ladder to modern higher geometry; Translated from the French by Lester Senechal. MR 2724440
  • [4] Detlef Cauer, Über die konstruktion des mittelpunktes eines kreises mit dem lineal allein, Math. Ann. 73 (1912), no. 1, 90–94 (German). MR 1511722,
  • [5] Detlef Cauer, Über die Konstruktion des Mittelpunktes eines Kreises mit dem Lineal allein, Math. Ann. 74 (1913), no. 3, 462–464 (German). MR 1511777,
  • [6] David S. Dummit and Richard M. Foote, Abstract algebra, 3rd ed., John Wiley & Sons, Inc., Hoboken, NJ, 2004. MR 2286236
  • [7] The syntax and semantics of infinitary languages, Edited by Jon Barwise. Lecture Notes in Mathematics, No. 72, Springer-Verlag, Berlin-New York, 1968. MR 0234827
  • [8] Christian Gram, A remark on the construction of the centre of a circle by means of the ruler, Math. Scand. 4 (1956), 157–160. MR 79778,
  • [9] Ju. I Manin, On solvability of problems on construction by compass and ruler, Encyclopedia of Elementary Mathematics (P. S. Alexandrov, A. I. Markushevich, and A. Ya Hinchin, eds.), vol. 4, (Geometry), Moscow, Fizmalit, 1963.
  • [10] L. Mascheroni, La geometria del Compasso, Presso gli eredi di Pietro Galeazzi, 1797.
  • [11] Georg Mohr, Euclides danicus, Amsterdam: Jacob van Velsen, 1672.
  • [12] D. D. Mordouhay-Boltovskoy, On geometric constructions with a straightedge, under the condition that an arc of a circle with the center is given, Vestnik Opitnoy Fiziki i Elementarnoy Matematiki (1910), no. 522, 137-146, Russian.
  • [13] Alexander Shen, Hilbert's error?, to appear in Mathematical Intelligencer, arXiv:1801.04742 (2018).
  • [14] A. S. Smogorzhevskii, The ruler in geometrical constructions, Popular Lectures in Mathematics, vol. 5, Blaisdell Pub. Co., 1961.
  • [15] Jacob Steiner, Die geometrischen Konstructionen, ausgeführt mittelst der geraden Linie und eines festen Kreises, als Lehrgegenstand auf höheren Unterrichts-Anstalten und zur praktischen Benutzung, Ferdinand Dümmler, Berlin, 1833.
  • [16] V. Uspenskiy and A. Shen, Algorithms and Geometric Constructions, arXiv:1805.12579 (2018).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14A25, 14H52, 51M09, 52C30

Retrieve articles in all journals with MSC (2010): 14A25, 14H52, 51M09, 52C30

Additional Information

Arseniy Akopyan
Affiliation: Institute of Science and Technology Austria (IST Austria), Am Campus 1, 3400 Klosterneuburg, Austria

Roman Fedorov
Affiliation: The Dietrich School of Arts and Sciences, University of Pittsburgh, 301 Thackeray Hall, Pittsburgh, Pennsylvania 15260

Received by editor(s): April 10, 2018
Published electronically: October 3, 2018
Additional Notes: The second author is partially supported by the NSF grant DMS-1764391
Communicated by: Alexander Braverman
Article copyright: © Copyright 2018 American Mathematical Society